Alert archive / North Dakota / Wind Advisories in 2018

Wind Advisory 9, NWS Bismarck, ND

October 3, 201811 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Oct 3, 2018, 1:54 AM MDT for 11 counties in North Dakota. It took effect at Oct 3, 2018, 12:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2018, 1:54 AM MDT (07:54 UTC)
In effect from
Oct 3, 2018, 12:00 PM MDT
Expired
Oct 3, 2018, 6:00 PM MDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Dickey County, ND, Emmons County, ND, Grant County, ND, Hettinger County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Slope County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 47 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WWUS73 KBIS 030754
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
254 AM CDT Wed Oct 3 2018

NDZ037-040>048-050-051-031600-
/O.NEW.KBIS.WI.Y.0009.181003T1800Z-181004T0000Z/
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Jamestown, Marmarth, Mott, New England, 
Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, 
Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
254 AM CDT Wed Oct 3 2018 /154 AM MDT Wed Oct 3 2018/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect from 1 PM CDT /noon MDT/ this
afternoon to 7 PM CDT /6 PM MDT/ this evening. 

* TIMING...Wednesday afternoon and evening.

* WINDS...Sustained winds around 35 mph with gusts to 45 mph. 

* IMPACTS...Difficult travel for high profile vehicles. Working on
  elevated surfaces will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
AJ
3 follow-up statements
858 
WWUS73 KBIS 031435
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
935 AM CDT Wed Oct 3 2018

NDZ037-040>048-050-051-032245-
/O.CON.KBIS.WI.Y.0009.181003T1800Z-181004T0000Z/
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Jamestown, Marmarth, Mott, New England, 
Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, 
Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
935 AM CDT Wed Oct 3 2018 /835 AM MDT Wed Oct 3 2018/

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING...

* TIMING...Wednesday afternoon and evening.

* WINDS...Sustained winds around 35 mph with gusts to 45 mph.

* IMPACTS...Difficult travel for high profile vehicles. Working 
  on elevated surfaces will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
waa
765 
WWUS73 KBIS 031959
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
259 PM CDT Wed Oct 3 2018

NDZ037-040>048-050-051-040000-
/O.CON.KBIS.WI.Y.0009.000000T0000Z-181004T0000Z/
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Jamestown, Marmarth, Mott, New England, 
Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, 
Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
259 PM CDT Wed Oct 3 2018 /159 PM MDT Wed Oct 3 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* TIMING...Wednesday afternoon and early evening.

* WINDS...Sustained winds around 35 mph with gusts to 45 mph.

* IMPACTS...Difficult travel for high profile vehicles. Working 
  on elevated surfaces will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
waa
995 
WWUS73 KBIS 040009
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
709 PM CDT Wed Oct 3 2018

NDZ037-040>048-050-051-040115-
/O.EXP.KBIS.WI.Y.0009.000000T0000Z-181004T0000Z/
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Jamestown, Marmarth, Mott, New England, 
Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, 
Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
709 PM CDT Wed Oct 3 2018 /609 PM MDT Wed Oct 3 2018/

...WIND ADVISORY HAS EXPIRED...

Sustained winds and gusts across southern North Dakota have weakened
to below wind advisory criteria. However, northwest winds of between
25 mph to 35 mph will continue for the next few hours before
diminishing.

$$

KS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Oct 2, 11:32 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Oct 2, 11:32 PM MDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1232 AM CDT Wed Oct 3 2018

.UPDATE...
Issued at 1227 AM CDT Wed Oct 3 2018

No major changes this update. Adjusted the timing/location of
precipitation chances a bit to account for the latest trends.
The main area of rain currently across central North Dakota will
shift northeastward tonight leaving a rather dry period for
southwest and central North Dakota. As the main wave enters later
tonight/early tomorrow morning precipitation will enter
northwestern North Dakota and spread southeastward through the
morning hours. This is also when rain may mix with or transition
to snow.

UPDATE Issued at 852 PM CDT Tue Oct 2 2018

Based on NDDOT webcam and surface observation trends, issued a
Dense Fog Advisory through 12 UTC for northwest and far north
central North Dakota. An advisory may be needed later tonight for
south central North Dakota and the James River Valley.

UPDATE Issued at 634 PM CDT Tue Oct 2 2018

Fog potential tonight, precipitation tonight and Wednesday, and
strong winds on Wednesday highlight this update.

Fog and drizzle continue to develop across south central North
Dakota as of 00 UTC. The HRRR/NBM/RAP/GFSLamp through their 22
UTC iterations maintain the stratus and expand the fog through the
night across the south central and James River Valley, and
possibly towards the Dickinson and Hettinger areas. This seems
likely given the observed trends with light southerly surface
winds maintaining the low level moisture with dew points in the
upper 40s and lower 50s. A Dense Fog Advisory may be needed.

As of 00 UTC, a quasi-stationary front across western into far
north central North Dakota will begin to propagate southeast as a
cold front tonight, and clear the James River Valley by mid day
Wednesday. Precipitation will increase on the cool side of this
boundary late tonight into Wednesday morning with the arrival of
the leading impulses ahead of the potent shortwave. Precipitation
should be in the form of rain tonight across the north,
transitioning to snow Wednesday morning along and north of US
Highway 2. Across the southwest and south central, scattered rain
showers are possible late tonight into Wednesday morning, with a
thunderstorm not out of the question given the steep mid level
lapse rates.

Regarding winds for Wednesday, the 22 UTC RAP and 18 UTC NAM low
level wind fields are stronger than the 18 UTC GFS in strong cold
air advection and pressure rises behind the cold front. The
NAM/RAP would support a Wind Advisory, especially south of US
Highway 2. Will continue to monitor trends in the guidance through
the evening. High temperatures on Wednesday are likely to be
reached overnight, with falling temperatures through the day.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 111 PM CDT Tue Oct 2 2018

Concerns for this forecast period involve accumulating snow
across northwest North Dakota late tonight and Wednesday morning,
then gusty winds across much of central and southwest North
Dakota Wednesday afternoon.

First, the h500 flow is setting up to bring a shortwave trough from
the northwest CONUS through the northern plains by Wednesday
afternoon. This will set up broad lift across the region tonight
and Wednesday morning. As the baroclinic zone slides south
through the region tonight, we expect a brief period of enhanced
vertical motion as isentropic lift and frontogenetic forcing
briefly line up. Temperatures will be around the critical
threshold for snow across the north central and northwest, where
we expect one to two inches of accumulation across the far
northern tier of counties from divide through Bottineau Wednesday
morning.

Second, subsidence behind the shortwave will enhance momentum
transfer resulting in increasing northwest winds Wednesday
afternoon. The NAM in particular indicates this, with potential
wind gusts to 45 mph for one to 3 hours. However the GFS is more
subdued, suggesting 25 to 35 mph winds. Will hold off on wind
advisory for now.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 111 PM CDT Tue Oct 2 2018

The extended forecast will encompass two periods of concern for
early winter weather events. First, a negatively tilted h500
trough will migrate northeast into the northern plains from
southern California on Thursday night and Friday, spreading
precipitation across the region. Temperatures again will be near
the critical threshold for rain and snow, with the possibility of
accumulations mainly across the north and east central. The
difference of one or two degrees in temperatures here will
dictate more or less snow, so uncertainty remains high for how
far south the snow will reach.

The remainder of the long range will be dominated by a large slow
moving upper low across the western CONUS. Much uncertainty
remains with this feature, as models have been increasing the
strength of a ridge over the east coast, which may hold up the
progression of this low, per the European. If this becomes the
favored solution then warmer air can be expected across the
northern plains. If not, then the possibility of more
accumulating snow exists per the GFS. Either way, the QPF from
this storm will be rather substantial for this time of the year.
Will continue to highlight the uncertainty in the weather
messaging.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1227 AM CDT Wed Oct 3 2018

IFR/LIFR stratus and fog tonight. Rain will develop across
northern North Dakota tonight, changing to snow Wednesday morning
with IFR conditions. Scattered rain showers tonight into
Wednesday morning southwest and south central. Strong northwest
winds with gusts of 30-40 kts will develop Wednesday across most
of western and central North Dakota.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 7 AM CDT this morning for NDZ001>003-
009>011.

&&

UPDATE...AJ
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...AJ
Hazardous weather outlook, Oct 3, 1:48 AM MDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
248 AM CDT Wed Oct 3 2018

NDZ001>005-009>013-017>023-025-031>036-040800-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
248 AM CDT Wed Oct 3 2018 /148 AM MDT Wed Oct 3 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Accumulating snow is possible across western and central North
Dakota late this weekend into early next week. Considerable
uncertainty exists, check back for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ037-040>048-050-051-040800-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
248 AM CDT Wed Oct 3 2018 /148 AM MDT Wed Oct 3 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Wind Advisory has been issued Wednesday afternoon and early
evening for southern North Dakota. See weather.gov/bis for more
details.

Accumulating snow is possible across western and central North
Dakota late this weekend into early next week. Considerable
uncertainty exists, check back for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

AJ

In the hours before

Special weather statement, Oct 2, 8:54 PM MDT, 5 hours before
Special Weather Statement
National Weather Service Bismarck ND
954 PM CDT Tue Oct 2 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030800-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla,
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town,
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby,
Watford City, Killdeer, Halliday, Beulah, Hazen, Center,
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky,
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora,
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon,
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes,
and Ellendale
954 PM CDT Tue Oct 2 2018 /854 PM MDT Tue Oct 2 2018/

...A LARGE VARIETY OF WEATHER ACROSS WESTERN AND CENTRAL NORTH
DAKOTA TONIGHT THROUGH WEDNESDAY...

Areas of fog, dense at times, will continue to develop across
far northwest and north central North Dakota, and also across the
south central and James River Valley tonight into Wednesday
morning. Scattered rain showers and thunderstorms will continue
to impact areas south of North Dakota Highway 200 tonight. Severe
weather is not expected.

Rain will develop across the northwest and north central tonight.
Rain is expected to change over to mostly snow generally along and
north of US Highway 2 on Wednesday. One to two inches of
accumulation are possible near the international border.

High temperatures on Wednesday will likely be reached during the
morning hours for most areas, with temperatures falling through
the day in the wake of a strong cold front. Strong northwest
winds will develop on Wednesday. The strongest winds, with gusts
possibly over 45 mph, are forecast across the southwest and south
central.

PA
PA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:51 PM MDTDense Fog AdvisoryBISBurke, Divide, Mountrail, Renville, Williams5 hr

Nearby

Wind Advisories in North Dakota, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.